Clostridium difficile colitis (CDC) is an infection of the intestine caused by the bacteria Clostridioides difficile.Symptoms may be mild, but life-threatening complications can develop. Those at risk are hospital patients and staff, the elderly or frail, and people on antibiotics or proton pump inhibitors (drugs used to reduce stomach acid production).
Antibiotics alter gut bacteria and this increases the risk of clostridium difficile multiplying and producing toxins that injure the lining of the colon. Proton pump inhibitors alter the bacteria in the stomach by changing the acidity, which can allow the bacteria to increase in numbers.
One of the earliest symptoms of CDC is mild to moderate diarrhea occurring two or three times a day. It does not contain blood at this stage but may have a foul odor. The Clostridium difficile bacteria kill the cells lining the colon, causing inflammation that results in watery diarrhea. If the infection is related to antibiotic use, diarrhea may appear within one to 10 days of starting the course or be delayed up to two months.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.